Jump to content

Eye Doctor Visit


maggie
 Share

Recommended Posts

I just had one of my most embarrassing moments of my life with pots. Yesterday I went to have my eye examine to update my lenses for my reading glasses and got so sick I had the nurse and doctor both throwing waste baskets on my lap as to not get heaved on. How can I get so sick so fast from an eye exam? I don't know if was from the nurse going back and forth with each eye asking if I could read the chart or if it was from them measuring the pressure of my eyes. Everything was going along fine until she put the drops in my eyes to do the pressure part. I made it through that and in two minutes{I'm not kidding} I started burping, turned white, and heart rate jumped up. She called the doctor in to see if he wanted to proceed to dialate my eyes and he stated no that they were dialated enough for him to do that part of the exam. They called my husband and he had to take me home, there was no way I could drive. Today I'm still having problems with my stomach, difficult eating, anything I put in there isn't sitting well, and I'm still burping like Miss Piggy. Has anyone else have this experience with having an eye examine? Any thoughts as to what brought this on so fast? Looking forward to reading your thoughts on this topic.

Maggie

Link to comment
Share on other sites

Did you request no epinephrine in the drops they used? If you was ok until they used the drops it seems you had to be having some kind of reaction to the drops. The drops with epinephrine will cause my heart rate to go beserk. Did anyone have on perfume? I have gotten dizzy & nauseous when going from dark to light & the sudden movements. Could you have a virus that just picked that particular time to "attack". Hope you figure it out & feel better soon.

Link to comment
Share on other sites

[edit] Health care applications

Fluorescein drops being inserted for an eye examination.Fluorescein sodium is used extensively as a diagnostic tool in the field of ophthalmology and optometry, where topical fluorescein is used in the diagnosis of corneal abrasions, corneal ulcers and herpetic corneal infections. It is also used in rigid gas permeable contact lens fitting to evaluate the tear layer under the lens.

Intravenous or oral fluorescein is used in fluorescein angiography in research and to diagnose and categorize vascular disorders in e.g. legs, including retinal disease macular degeneration, diabetic retinopathy, inflammatory intraocular conditions, and intraocular tumors , and increasingly during surgery for brain tumors.

[edit] Safety

Topical, oral, and intravenous use of fluorescein can cause adverse reactions including nausea, vomiting, hives, acute hypotension, anaphylaxis and related anaphylactoid reaction,[4] cardiac arrest,[5] and sudden death.[6][7]

The most common adverse reaction is nausea, due to a difference in the pH from the body and the pH of the sodium fluorescein dye, however a number of other factors are considered contributors as well.[citation needed] The nausea usually is transient and subsides quickly. Hives can range from a minor annoyance to severe, and a single dose of antihistamine may give complete relief. Anaphylactic shock and subsequent cardiac arrest and sudden death are very rare but because they occur within minutes, a health care provider who uses fluorescein should be prepared to perform emergency resuscitation

Thank you so much for helping with this question. I called the doctor and asked what was the name of the drops they used to freeze my eyes. Here is the answer.

Maggie

Link to comment
Share on other sites

Maggie, looks like you found your problem. I never knew there was such side effects to eye drops. Have you taken an antihistamine? I know you'll be sure to tell the next opthamologist not to use those drops. I didn't have my eyes dilated for several years because I always had a bad reaction to the numbing drops. I wonder how many people have had the same reaction you did?

Link to comment
Share on other sites

Alicia,

I can't take any antihistamine because of my liver enyzme problem. I called the eye doctor and now they are very concerned as to whether they will dialate my eyes now because of the reaction I had. They gave me the names of the meds that they use to dialate and now I have to call my neuro to get his opinion before they will see me again. I talked to the woman who numbed my eyes and she stated she had only put 1 drop in each eye. When I got sick so fast she immediately flushed out my eyes. Thank goodness she did that or who knows what would have happened, all in a day of POTS!

Maggie

Link to comment
Share on other sites

Maggie, sorry about the antihistamine. The only one I have been able to tolerate in the least is Allegra & occ I will have a seizure from taking it.

I had made a note of what the dr used to dilate my eyes & it was Flurox which is another brand of the flourescein sodium (sp?) that they gave you. I do remember I had a bad headache & vision blurred for several hours after, but I thought that was normal. The side effects also include trouble breathing, swelling throat, blurred vision. The only reason I had my eyes dilated was because they thought I had a retina detachment. I won't be having another dilation unless it is another emergency.

Your post has alerted me to the fact that we're not supposed to have weird things happen during an eye exam.

Link to comment
Share on other sites

Maggie, was it definately fluoresceine they put in your eyes?

There are three different types of eye drops often used in eye examinations.

Fluoresceine is an orange coloured drop (your tears are orange afterwards) that is used to check for any damage to the surface of the eye. They put the drops in then shine a blue light over your eye - if there are any scratches or ulcers they glow green. It is normally done for people who wear contact lenses to ensure that there hasn't been any damage to the eye.

Dilation of the pupil (making the pupil go very large) is done so that the doctor can have a better view of the retina at the back of the eye. They are looking in through the hole of the pupil so making the hole bigger lets them see more easily. Drugs that cause pupil dilation are called midriatics and there are two different groups. Antimuscarinics (Atropine, Cyclopentolate, Homatropine, Tropicamide) and sympathomimetics (Phenylephrine)

The third eye drop (used less commonly) is to numb the surface of they eye before detailed pressure measurements of the eye are taken (called tonometry, different to the puff of air test done in most opticians). The numbing / local anaesthetic drops are Lignocaine, Oxybuprocaine, Proxymetacaine and Tetracaine. They do make a drop that is a mixture of Lignocaine and Fluoresceine.

From all the different eye drops that I have just looked up (I love the British National Formulary for getting information about medications), the one that seems most likely to have caused your symptoms is Atropine. Atropine is used as an injection in emergencies where the heart is beating too slowly and I know that it can be absorbed through the eye to cause effects in the rest of the body. I have cut and pasted the bit about the side effects of antimuscarinic eye drops for you below.

Side-effects

Side-effects of antimuscarinics include constipation, transient bradycardia (followed by tachycardia, palpitation and arrhythmias), reduced bronchial secretions, urinary urgency and retention, dilatation of the pupils with loss of accommodation, photophobia, dry mouth, flushing and dryness of the skin. Side-effects that occur occasionally include confusion (particularly in the elderly), nausea, vomiting, and giddiness; very rarely, angle-closure glaucoma may occur.

Flop

Link to comment
Share on other sites

Flop,

Yes, it was fluoesceine. After I saw Alicia's post it made me wonder what exaclty was the drops they put into my eyes. I talked for at least 30 minutes on the phone with the woman who did the procedure. We both wanted to make sure that I didn't have this type of reaction again. We did discuss all the meds they use so that I could go over these with my neuro so that the next time I go in for an eye exam it will go better. Thanks for the help everyone who answered this question. It just shows a person how differently one can react to a med. Alicia this med was used to numb my eyes to see what the pressure was, this med was not used to dialate my eye.

Maggie

Link to comment
Share on other sites

Ah, Maggie that makes more sense - if it was to numb your eyes before measuring the pressure (tonometry) it will have been a mixture of both fluoresceine colour and a local anaesthetic like lidocaine. I think some of the local anaesthetics are also mixed with epinepherine (adrenaline) so it is more likely to be the local anaesthetic or epi that made you so ill.

You'll have to ask for a bit more info about the drops.

Flop

Link to comment
Share on other sites

Flop,

I asked if the drops had epinepherine in it. The woman who was doing the exam said no. They know I can't have any med with that in it. As I have printed out before about this med it can cause nausea. I just must be extra sensitive to this med to have gotten so ill so fast.

Maggie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...